New Mexico, 2016Flash Flooding in New Mexico, August 30, 2016
August 30, 2016 · NWS MAF · 3 events in 2 counties and zones
The air mass across the region was very moist and this moisture was being pushed up the higher terrain of southeast New Mexico and West Texas. The atmosphere was very unstable with a deep warm layer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The air mass across the region was very moist and this moisture was being pushed up the higher terrain of southeast New Mexico and West Texas. The atmosphere was very unstable with a deep warm layer. These conditions lead to efficient heavy rain producing storms over areas that had already received good rainfall which resulted in flash flooding across southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 4:16 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 30, 4:16 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 AM CDT TUE AUG 30 2016
.AVIATION...
12Z TAF issuance.
The main aviation concern for the next 24 hours is low cigs/vis
through this morning and the potential for thunderstorms today.
Currently have an area of light to moderate showers affecting SE NM
extending south to near the Davis Mountains early this morning.
Conditions have slowly deteriorated over the last couple of hours
with fairly spotty MVFR/IFR cigs affecting most terminals. Have most
terminals returning to VFR by mid morning however with the current
shower activity, CNM and HOB may hold on to low cigs a bit
longer...maybe through noon. Will continue SHRA at all but MAF but
TS is definitely possible later today and could affect any and all
terminals. Nailing down exact timing and location is too difficult
at this time and will instead monitor radar trends and amend when
needed or adjust accordingly in subsequent TAF issuances. Otherwise,
winds will generally be from the E/NE aob 10kt.
&&
.PREV DISCUSSION... /issued 338 AM CDT TUE AUG 30 2016/
DISCUSSION...
Convection has increased across the area since midnight though
most of the shower activity has remained light to moderate.
However this rain is aligning in the same areas that have
received a lot of rain recently and any more could cause more
flash flooding concerns...especially from southeast New Mexico
into the Big Bend. Therefore have extended the Flash Flood Watch
out through this evening with the possibility that the day shift
may need to extend it once more into tonight. By tomorrow it
appears the areal coverage of rainfall will be diminishing and it
does not look likely that the watch will need to be extended
beyond that. Rain chances do not disappear entirely but this
weekend certainly looks drier than the past several days have
been. Along with the drier conditions we can expect high
temperatures increase back up to near normal...from the upper 80s
to lower 90s with the hottest readings along the Rio Grande.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 85 69 88 69 / 50 40 30 30
Carlsbad 78 67 80 66 / 70 70 50 40
Dryden 85 71 92 72 / 50 40 20 20
Fort Stockton 82 67 84 68 / 50 50 30 30
Guadalupe Pass 70 61 75 62 / 70 50 50 40
Hobbs 80 65 77 65 / 60 60 50 40
Marfa 77 61 78 61 / 60 30 40 20
Midland Intl Airport 84 67 85 69 / 50 40 30 30
Odessa 83 67 84 69 / 50 40 30 30
Wink 85 69 86 70 / 60 60 40 30
&&
.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through this afternoon for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through this evening for Andrews-Big Bend Area-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
27/10Hazardous weather outlook, Aug 30, 1:06 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CDT TUE AUG 30 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
306 AM CDT TUE AUG 30 2016 /206 AM MDT TUE AUG 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE TODAY ACROSS MUCH OF THE REGION. A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL BUT FAR EASTERN PERMIAN BASIN THROUGH THIS
EVENING. ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE ON THE
RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THURSDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Lea
- When
- August 30, 7:15 AM MST to 11:10 AM MST
- Where
- Lea County, 1.59 mi NNE of Maljamar to 1.43 mi WNW of Maljamar
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.872, -103.743
Heavy rain fell across Lea County and produced flash flooding near Maljamar. Highway 82 was closed between mile markers 115 and 153 in Lea County. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- August 30, 2:14 PM MST to 5:00 PM MST
- Where
- Eddy County, 5.81 mi ENE of Queen to 6.64 mi NE of Queen
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.233, -104.639
Heavy rain fell across Eddy County and produced flash flooding southwest of Carlsbad. Last Chance Arroyo was flooded resulting in Highway 137 to be impassible. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- August 30, 2:15 PM MST to 5:00 PM MST
- Where
- Eddy County, 10.88 mi NW of Whites City to 12.24 mi NNW of Whites City
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.272, -104.511
Heavy rain fell across Eddy County and produced flash flooding southwest of Carlsbad. Dark Canyon Arroyo was flooded with 20 to 25 foot deep water. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 30, 2016$50,000 · 1 event
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
- Flash Flood in Illinois, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656165, 656205, 656224.